Blood glucose levels in Diabetic Patients

  1. 2
    First off, I am not an expert on Diabetes, however, after living with this disease for over 12 years I know a few things...

    A normal glucose is anywhere between 80-120, however if your patient is normally ranging in the 200's, an blood glucose level of 120 may induce hypoglycemic side effects.

    However, it is completly wrong to say that I'd rather my patient run high--- high glucose levels DO have side effects short term and long term. A patient with high glucose level may feel nauseous, sick, tired, lethargic.. also, high glucose levels do not promote wound healing, in fact, it prolongs healing!!!

    Finally, do not be afraid of insulin! Given correctly it is a safe drug... It allows many diabetics to LIVE!

    Ok ill stop my diatribe here...I have seen that nurses do not understand this disease. Sorry if I sound preachy, it is just so frustrating to see!
    NurseStephRN and mustlovepoodles like this.
  2. 4,729 Visits
    Find Similar Topics
  3. 7 Comments so far...

  4. 0
    So, let me get this straight. It's okay for a patient to run in the 200's, but it's not okay. Also, it's okay to use insulin. Gotcha. Thanks.
  5. 0
    Nooo, what I am saying is that a person may feel hypoglycemic at 120, but it is because their body is not used to being at 120 or lower. Same concept with blood pressure... if a person has a consist high blood pressure, bringing them to a lower, safe level may cause the person to feel sick.
  6. 0
    I totally get it. I have type 2 diabetes and it wasn't until I got my sugars in the 100-130 range that I realized that I had been having symptoms of hyperglycemia for awhile. When my sugars get up in the 150 range I get a headache and a little queasy. When I"m upwards of 170 my vision blurs and I feel nauseous. ONce I'm over 200 I'm cross-eyed, staggering, and vomiting. I'm not on insulin, so I can't just "cover my carbs." Believe me, the threat of those symptoms keeps me clean (most of the time.)
  7. 0
    every diabetic is different. i've seen people unresponsive in the 50s but somebody talking with a cold sweat in the 40s. every diabetic is different. it all depends on the patient and how their body responds to insulin. i've seen a blood sugar of 154 and gave 2 units of novolog according to the sliding scale and they dropped down to 70 even with a snack within an hour.
  8. 0
    I've also seen a variety of responses-people that appear to feel fine at over 500 (and did not smell of acetone, nor were they dry/vomiting/experiencing polyuria). Others have been miserable at 170.

    I do think people's response to an alteration in their blood sugar levels gives a good indication as to where they are used to "living".

    Mary
  9. 2
    Quote from wenmona16
    First off, I am not an expert on Diabetes, however, after living with this disease for over 12 years I know a few things...

    A normal glucose is anywhere between 80-120, however if your patient is normally ranging in the 200's, an blood glucose level of 120 may induce hypoglycemic side effects.

    However, it is completly wrong to say that I'd rather my patient run high--- high glucose levels DO have side effects short term and long term. A patient with high glucose level may feel nauseous, sick, tired, lethargic.. also, high glucose levels do not promote wound healing, in fact, it prolongs healing!!!

    Finally, do not be afraid of insulin! Given correctly it is a safe drug... It allows many diabetics to LIVE!

    Ok ill stop my diatribe here...I have seen that nurses do not understand this disease. Sorry if I sound preachy, it is just so frustrating to see!
    Out of pure curiosity, what was your capillary glucose and/or CBGM reading at the time you composed this message?
    Murse901 and Hoozdo like this.
  10. 0
    Quote from RedCell
    Out of pure curiosity, what was your capillary glucose and/or CBGM reading at the time you composed this message?
    Wow !


Top